Tennessee, 2011Hail and Damaging Wind in Tennessee, August 14, 2011
August 14, 2011 · NWS MRX · 2 events in 2 counties and zones
A cold front tracked through the region during the afternoon hours triggering scattered thunderstorms. A few of the storms produced damaging thunderstorm winds and hail as large as quarters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked through the region during the afternoon hours triggering scattered thunderstorms. A few of the storms produced damaging thunderstorm winds and hail as large as quarters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 14, 12:19 PM EST, 21 minutes earlier.
Area forecast discussion, Aug 14, 12:19 PM EST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EDT SUN AUG 14 2011
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT THE TAF SITES IN THE
NEXT FEW HOURS...WITH TYS AND TRI BEING THE MOST LIKELY LOCATIONS.
WILL MENTION VCTS AT ALL SITES WITH A TEMPO FOR TS WITH MVFR
CONDITIONS AT TYS AND TRI. AFTER A PERIOD OF SCATTERED CLOUDS IN
THE EVENING...EXPECT MVFR CEILINGS TO RETURN OVERNIGHT AT TRI AND
TYS AS A COLD FRONT PUSHES THROUGH THE AREA. MVFR CEILINGS AND NW
WINDS AROUND 10 KTS WILL CONTINUE BEHIND THE FRONT THROUGH MOST OF
MONDAY MORNING...BEFORE SOME CLEARING BEGINS BY NOON.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DGS
Hazardous weather outlook, Aug 14, 2:44 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EDT SUN AUG 14 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
344 AM EDT SUN AUG 14 2011 /244 AM CDT SUN AUG 14 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 14, 12:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
104 PM EDT SUN AUG 14 2011
TNZ036>038-069-141745-
ANDERSON TN-GRAINGER TN-KNOX TN-UNION TN-
104 PM EDT SUN AUG 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...EXTREME WESTERN
GRAINGER...EXTREME EASTERN ANDERSON AND UNION COUNTIES UNTIL 145 PM
EDT...
AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MAYNARDVILLE...MOVING
SOUTHEAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PAULETTE...HALLS...
MALONEYVILLE...MASCOT AND BLAINE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
DGS
Thunderstorm Wind, McMinn
- When
- August 14, 12:40 PM EST to 12:42 PM EST
- Where
- McMinn County, Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -84.600
Law enforcement personnel reported a few trees downed by thunderstorm wind in Athens and Englewood.
Hail, Sevier
- When
- August 14, 2:00 PM EST to 2:03 PM EST
- Where
- Sevier County, Kodak
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.970, -83.620
A trained spotter reported thunderstorms produced quarter-size hail at Kodak.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, August 14 to 19, 20111 death · $25 million · 20 events
- Damaging Winds and Lightning Strike in New Jersey, August 14, 2011$225,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in North Carolina, August 14, 2011$100,000 · 1.75 in hail · 21 events
- Flash Flooding and Flooding in New York, August 14, 2011$130,000 · 14 events
- Flash Flooding in New York, August 14, 2011$170,000 · 6 events
- Flash Flooding in Maryland, August 14, 2011$110,000 · 2 events
- Damaging Winds in South Carolina, August 14, 2011$49,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, August 14, 2011$46,000 · 61 kt wind · 4 events
- Damaging Winds in South Carolina, August 14, 2011$19,000 · 56 kt wind · 20 events
- Hail and Damaging Winds in Pennsylvania, August 14, 2011$27,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 14 to 15, 201124 events
- Damaging Winds in Maryland, August 14, 2011$21,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339678, 339679.